Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 19, NWS Indianapolis, IN

April 20, 2000Decatur County, Rush County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2000, 3:48 PM EST for Decatur County, Rush County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 3:48 PM EST (20:48 UTC)
Expired
Apr 20, 2000, 4:30 PM EST
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Decatur County, IN, Rush County, IN

The radar

The Indianapolis radar (KIND), 68 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:15 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202050
SVRIND
INC031-139-202130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EST THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DECATUR COUNTY IN CENTRAL INDIANA
  RUSH COUNTY IN CENTRAL INDIANA

* UNTIL 430 PM EST

* AT 346 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF RUSHVILLE...OR ABOUT 11
  MILES EAST OF SHELBYVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHVILLE AT 415 PM EST
  SPRING HILL AT 415 PM EST
  MILROY AT 415 PM EST

THE MAIN THREAT OF FROM THIS STORM WILL BE HIGH WINDS AND LARGE HAIL.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3943 8557 3949 8564 3931 8543 3974 8535
          3974 8557

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:55 PM EST, 53 minutes earlier.

Area forecast discussion, Apr 20, 2:55 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EST THU APR 20 2000

DISCUSSION WILL BE CUT SHORT BECAUSE OF IMPENDING SEVERE WX.
BASICALLY SQUALL LINE SHOULD BE FROM KMIE TO JUST E OF INDY TO NEAR
BEDFORD BY ZONE RELEASE TIME. SO ALL TORNADO SET TO EXPIRE AT 400 PM
EST WILL BE CANCELLED JUST BEFORE NEW ZONE RELEASE. WILL CANCEL
REMAINDER OF AREA ONCE SQUALL LINE PASSES. SATELLITE AND ETA INDICATE
DRY SLOT WILL MOVE E ACROSS CENTRAL INDIANA THIS EVENING AND THEN
WRAP AROUND MOISTURE WILL MOVE THROUGH LATE TONIGHT AND EARLY
FRIDAY. FWC NUMBERS GENERALLY FOLLOWED...TEMPS COULD BE A TAD LOWER
FOR THU NIGHT.  WILL ALSO GO WITH NEAR STEADY TEMPERATURES IN THEN 40S
MOST AREAS FOR THURSDAY.  ONLY EXCEPTION WILL BE SW WHERE LATE AFTN
SUN SHOULD OCCUR.

.IND...NONE.
JEH

In the hours before

Special weather statement, Apr 20, 3:06 PM EST, 42 minutes before
INZ021-028>031-035>038-043>046-051>054-060>062-067>069-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 PM EST THU APR 20 2000

THE TORNADO WATCH IS NO LONGER IN EFFECT ALONG AND WEST OF A LINE
FROM KOKOMO TO 15 MILES WEST OF INDIANAPOLIS TO 20 MILES TO SHOALS.
AT 305 PM EST A SQUALL LINE EXTENDED FROM JUST EAST OF KOKOMO THROUGH
INDIANAPOLIS TO NEAR BEDFORD. ONCE THIS SQUALL LINE PASSES BY THE
THREAT OF SEV"ERE WEATHER AND TORNADOES WILL END.  THIS SQUALL LINE
IS MOVING EAST AT AROUND 40 MPH.

A TORNADO WATCH REMAINS IN EFFECT FOR THE EASTERN HALF OF CENTRAL
INDIANA UNTIL 700 PM EST.

JEH
Local storm report, Apr 20, 3:21 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
321 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    BLOOMINGTON               IN   WIND DAMAGE
04/20/00   MONROE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          THREE MOBILE HOMES
                                          BLOWN OFF THEIR
                                          FOUNDATION. HEATHERWOOD
                                          MOBILE HOME PARK.

0239 PM    BLOOMINGTON               IN   WIND DAMAGE
04/20/00   MONROE                         EVENT DURATION 9
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT
                                          OFFICIAL. POWER LINES
                                          DOWN WESTER PART OF THE
                                          COUNTY.

0240 PM    BLOOMINGTON               IN   WIND DAMAGE
04/20/00   MONROE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE BLOWN DOWN ONTO A
                                          HOUSE ON EAST 7TH STREET.
Special weather statement, Apr 20, 3:23 PM EST, 25 minutes before
INZ038>042-047>049-055>057-063>065-070>072-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EST THU APR 20 2000

...THUNDERSTORMS TO CROSS EAST CENTRAL INDIANA...

STRONG THUNDERSTORMS WILL CROSS EAST CENTRAL INDIANA THROUGH 600 PM.
THE LINE OF STORMS STRETCHED FROM ALEXANDRIA IN MADISON COUNTY TO
BEDFORD IN LAWRENCE COUNTY.

THE STORMS WILL PRODUCE FREQUENT LIGHTNING...TORRENTIAL RAINS...
GUSTY WINDS AND SMALL HAIL.

THE STORMS MAY BECOME SEVERE AS THEY PASS ACROSS EAST CENTRAL
INDIANA.

PEOPLE SHOULD BE PREPARED FOR TORRENTIAL RAIN DISRUPTING TRAVEL
AND CAUSING FLOODING OF SMALL DRAINS AND DITCHES.

STAY TUNED FOR POSSIBLE WARNI>NGS AND LATER STATEMENTS.

PUMA
Local storm report, Apr 20, 3:25 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    5 SW SHELBYVILLE          IN   1 INCH HAIL
04/20/00   SHELBY
Local storm report, Apr 20, 3:28 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
328 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....#

0325 PM    SHELBYVILLE               IN   .88 INCH HAIL
04/20/00   SHELBY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 20, 3:33 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 6:58 AM ESTSevere Thunderstorm WarningINDMadison32 min
Apr 20, 10:45 AM ESTSevere Thunderstorm WarningINDWarren30 min
Apr 20, 10:59 AM ESTSevere Thunderstorm WarningINDTippecanoe31 min
Apr 20, 11:18 AM ESTTornado WarningINDTippecanoe27 min
Apr 20, 11:34 AM ESTTornado WarningINDCarroll41 min
Apr 20, 12:50 PM ESTSevere Thunderstorm WarningINDVigo25 min
Apr 20, 1:01 PM ESTSevere Thunderstorm WarningINDClay29 min
Apr 20, 1:23 PM ESTSevere Thunderstorm WarningINDPutnam37 min
Apr 20, 1:31 PM ESTSevere Thunderstorm WarningINDClay14 min
Apr 20, 1:37 PM ESTSevere Thunderstorm WarningINDOwen38 min
Apr 20, 1:39 PM ESTSevere Thunderstorm WarningINDHendricks51 min
Apr 20, 2:37 PM ESTSevere Thunderstorm WarningINDMonroe, Morgan38 min
Apr 20, 2:58 PM ESTSevere Thunderstorm WarningINDLawrence32 min
Apr 20, 3:04 PM ESTSevere Thunderstorm WarningINDJohnson26 min
Apr 20, 3:19 PM ESTSevere Thunderstorm WarningINDShelby26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.